Skeletons and tropicalizations


Journal Article

© 2016 Elsevier Inc. Let K be a complete, algebraically closed non-archimedean field with ring of integers K∙ and let X be a K-variety. We associate to the data of a strictly semistable K∙-model X of X plus a suitable horizontal divisor H a skeleton S(X,H) in the analytification of X. This generalizes Berkovich's original construction by admitting unbounded faces in the directions of the components of H. It also generalizes constructions by Tyomkin and Baker-Payne-Rabinoff from curves to higher dimensions. Every such skeleton has an integral polyhedral structure. We show that the valuation of a non-zero rational function is piecewise linear on S(X,H). For such functions we define slopes along codimension one faces and prove a slope formula expressing a balancing condition on the skeleton. Moreover, we obtain a multiplicity formula for skeletons and tropicalizations in the spirit of a well-known result by Sturmfels-Tevelev. We show a faithful tropicalization result saying roughly that every skeleton can be seen in a suitable tropicalization. We also prove a general result about existence and uniqueness of a continuous section to the tropicalization map on the locus of tropical multiplicity one.

Full Text

Duke Authors

Cited Authors

  • Gubler, W; Rabinoff, J; Werner, A

Published Date

  • May 14, 2016

Published In

Volume / Issue

  • 294 /

Start / End Page

  • 150 - 215

Electronic International Standard Serial Number (EISSN)

  • 1090-2082

International Standard Serial Number (ISSN)

  • 0001-8708

Digital Object Identifier (DOI)

  • 10.1016/j.aim.2016.02.022

Citation Source

  • Scopus